Alert archive / Idaho / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 4, NWS Boise, ID

April 24, 2012Canyon County, Gem County, Payette County, Idaho; Malheur County, Oregon

NWS Boise, ID issued this severe thunderstorm warning at Apr 24, 2012, 3:08 PM MDT for Canyon County, Gem County, Payette County, Idaho; Malheur County, Oregon. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 24, 2012, 3:08 PM MDT (21:08 UTC)
Expired
Apr 24, 2012, 4:15 PM MDT
In force
67 min
Issued by
NWS Boise, ID
Area
Storm-based polygon

Counties Canyon County, ID, Gem County, ID, Payette County, ID, Malheur County, OR

The radar

The Boise radar (KCBX), 57 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 24, 3:30 PM MDTHAIL 16 N Caldwell, ID

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 9.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2012-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2012-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-330 J/kg
Mixed-layer LCL
1609 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-74 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

466 
WUUS55 KBOI 242108
SVRBOI
IDC027-045-075-ORC045-242215-
/O.NEW.KBOI.SV.W.0004.120424T2108Z-120424T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BOISE ID
308 PM MDT TUE APR 24 2012

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL MALHEUR COUNTY IN SOUTHEAST OREGON...
  NORTHERN CANYON COUNTY IN SOUTHWEST IDAHO...
  SOUTHWESTERN GEM COUNTY IN SOUTHWEST IDAHO...
  AND SOUTHWESTERN PAYETTE COUNTY IN SOUTHWEST IDAHO...

* UNTIL 415 PM MDT.

* AT 305 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  WEST OF WILDER...OR 7 MILES SOUTHWEST OF PARMA...AND WAS MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILDER AROUND 315 PM MDT...
  NOTUS AROUND 335 PM MDT...
  SAND HOLLOW AROUND 345 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO
PROTECT LIFE AND PROPERTY. SEEK SHELTER INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

&&

LAT...LON 4402 11672 4377 11651 4373 11651 4363 11694
      4364 11696 4366 11696 4368 11702 4366 11703
      4373 11712
TIME...MOT...LOC 2108Z 241DEG 19KT 4370 11698

$$

JDS
1 follow-up statement
510 
WWUS55 KBOI 242129
SVSBOI

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
329 PM MDT TUE APR 24 2012

ORC045-242139-
/O.CAN.KBOI.SV.W.0004.000000T0000Z-120424T2215Z/
MALHEUR OR-
329 PM MDT TUE APR 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MALHEUR COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS MOVED
OUT OF THE WARNING AREA.  THEREFORE THE WARNING IS BEING CANCELLED. 
HOWEVER...SMALL HAIL...HEAVY RAIN...GUSTY WINDS...AND LOW
VISIBILITIES MAY STILL OCCUR IN THE AREA...SO YOU SHOULD REMAIN
CAUTIOUS AND ALERT FOR MORE POTENTIAL SEVERE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU OBSERVED ANY HAIL...STRONG WINDS...WIND DAMAGE...OR TORNADOES
WITH THIS STORM...PLEASE CALL LOCAL LAW ENFORCEMENT AND ASK THEM TO
RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN BOISE.

&&

LAT...LON 4377 11651 4374 11651 4373 11651 4364 11687
      4386 11694 4390 11689 4402 11672
TIME...MOT...LOC 2129Z 241DEG 19KT 4375 11685

$$

IDC027-045-075-242215-
/O.CON.KBOI.SV.W.0004.000000T0000Z-120424T2215Z/
CANYON ID-PAYETTE ID-GEM ID-
329 PM MDT TUE APR 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR SOUTHWESTERN GEM...SOUTHWESTERN PAYETTE AND NORTHERN CANYON
COUNTIES...

AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR NOTUS...OR NEAR PARMA...AND WAS MOVING NORTHEAST AT 20 
MPH. DIME SIZE HAIL HAS BEEN REPORTED JUST SOUTH OF THE MAIN HAIL 
CORE IN NOTUS. 

THE SEVERE THUNDERSTORM WILL BE NEAR...
  NOTUS AND GREENLEAF AROUND 330 PM MDT...
  SAND HOLLOW AROUND 345 PM MDT...
  MIDDLETON AROUND 350 PM MDT...
  LETHA AROUND 405 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO
PROTECT LIFE AND PROPERTY. SEEK SHELTER INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

&&

LAT...LON 4377 11651 4374 11651 4373 11651 4364 11687
      4386 11694 4390 11689 4402 11672
TIME...MOT...LOC 2129Z 241DEG 19KT 4375 11685

$$

JDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 2:39 PM MDT, 29 minutes earlier.

Area forecast discussion, Apr 24, 2:39 PM MDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
239 PM MDT TUE APR 24 2012

.SHORT TERM...TONIGHT THROUGH THURSDAY...WITH A STRONG UPPER
LEVEL RIDGE TO THE EAST /AXIS OVER THE FOUR CORNERS REGION/ AND A
DEEP UPPER LOW SLOWLY APPROACHING FROM THE NORTH PACIFIC...LOCAL
AREA WILL REMAIN UNDER THE INFLUENCE OF MOIST SOUTHWESTERLY FLOW
ALOFT THROUGH THE NEAR-TERM. AT 2 PM MDT...STRONG SURFACE WARMING
AND AMPLE LOW-LEVEL MOISTURE HAD SPURRED ANOTHER ROUND OF
CONVECTION. THE THREAT OF ORGANIZED STORMS HAS INCREASED SLIGHTLY
ACROSS BAKER COUNTY OREGON AND VALLEY COUNTY IDAHO...MAINLY DUE TO
STRENGTHENING SHEAR VALUES IN THESE AREAS. PATTERN WILL BE SIMILAR
TOMORROW...EXCEPT WITH A GREATER THREAT AND COVERAGE OF STRONGER
THUNDERSTORMS...DUE TO UPPER LEVEL JET SUPPORT NOT SEEN TODAY.
DEPENDING ON LOCATION... THUNDERSTORM POTENTIAL COULD HINGE ON
MORNING CLOUD COVER AND SUBSEQUENT SURFACE HEATING. ON THURSDAY...
EXPECT COOLER TEMPERATURES AND WIDESPREAD SHOWERS AS A COLD
FRONT MOVES WEST-TO- EAST ACROSS THE FORECAST AREA. TIMING OF
FRONT WILL LIKELY LIMIT CONVECTIVE POTENTIAL TO SW IDAHO THURSDAY
AFTERNOON. AS CONVECTIVE CONCERNS DECREASE...POTENTIAL FOR
FLOODING INCREASES WITH AREAS OF MODERATE PRECIPITATION EXPECTED
THROUGH LATE THURSDAY.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...UPPER LEVEL TROUGH
STILL ON TRACK TO MOVE INTO THE PACIFIC NORTHWEST THURSDAY NIGHT
INTO FRIDAY.  THIS WILL BRING COOLER TEMPERATURES AND A CHANCE OF
PRECIPITATION TO THE FORECAST AREA.  FOR THE WEEKEND LATEST MODEL
TRENDS NOW WANT TO KEEP THE UPPER LEVEL TROUGH OVER THE REGION
INSTEAD OF THE ZONAL FLOW THAT WAS IN PREVIOUS RUNS.  WITH THIS
CHANGE TEMPERATURES MAY NOT WARM AS PREVIOUSLY THOUGHT AND CHANCE OF
PRECIPITATION MAY LINGER OVER THE REGION.  FOR NOW WILL ONLY MAKE
MINOR ADJUSTMENTS TO THE FORECAST OVER THE WEEKEND WITH CHANCE POPS
OVER HIGHER TERRAIN AND MAINLY DRY OVER THE LOWEST VALLEYS.
TEMPERATURES WILL BE A FEW DEGREES BELOW NORMAL.  MONDAY AND TUESDAY
MODEL TREND IS TO CHANGE THE PATTERN BACK TO A ZONAL FLOW INCREASED
TEMPERATURES A FEW DEGREES AND KEPT POPS NEAR CLIMATOLOGY.

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING WITH
WIDELY SCATTERED SHOWERS AFTER MIDNIGHT.  VFR CONDITIONS EXCEPT MVFR
IN HEAVIER SHOWERS.  SURFACE WINDS WILL BE LIGHT EXCEPT LOCAL GUSTS
TO NEAR 35 KNOTS NEAR THUNDERSTORMS.  MVFR VISIBILITY IN BLOWING
DUST WITH THE GUSTY THUNDERSTORM WINDS. WINDS ALOFT SOUTHWESTERLY
AROUND 20 KNOTS UP TO 10K FEET MSL.

&&

.HYDROLOGY...SNOWMELT HAS KICKED INTO HIGH GEAR THE PAST COUPLE DAYS
WITH RECORD WARMTH SUPPORTING COLD AND SWIFT FLOWS AND SHARP RISES ON
MANY RIVERS AND CREEKS. SOME SMALL CREEKS IN BASINS WITH ABUNDANT
SNOWPACK MAY REACH BANKFULL WITH POTENTIAL FOR MINOR FLOODING OF
ADJACENT LOWLANDS.

THE MAIN CONCERN IS FOR LATER THIS WEEK WHEN AN UNSETTLED WEATHER
PATTERN DEVELOPS. ALTHOUGH THE TREND WILL BE FOR GRADUAL COOLING
THROUGH THE WEEK...TEMPERATURES WILL REMAIN PLENTY WARM FOR
SIGNIFICANT SNOWMELT. MEANWHILE...MOISTURE WILL BE ON THE INCREASE
WITH THE POTENTIAL FOR WIDESPREAD 1.0 TO 1.5 INCHES OF RAINFALL
ACROSS THE WEST CENTRAL AND BOISE MOUNTAINS WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT. SNOWMELT COMBINED WITH RAINFALL MAY PUSH SOME OF THE
MAINSTEM RIVERS IN THESE AREAS TO BANKFULL BEFORE THE WEEKEND...
ESPECIALLY THE PAYETTE RIVER. SMALLER TRIBUTARY RIVERS AND CREEKS
WILL NEED TO BE MONITORED THROUGH THE WEEK AS WELL WITH POTENTIAL
FOR LOCALLY HEAVY DOWNPOURS ADDING TO THE RUNOFF.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.
&&

WEATHER.GOV/BOISE

SHORT TERM...MT
LONG TERM....JA/BB
AVIATION.....JA
HYDROLOGY...TL
Hazardous weather outlook, Apr 24, 6:10 AM MDT, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
610 AM MDT TUE APR 24 2012

IDZ011>016-028>030-033-ORZ061>064-251215-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
610 AM MDT TUE APR 24 2012 /510 AM PDT TUE APR 24 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS...WITH THE BEST
CHANCE BEING OVER THE WEST CENTRAL MOUNTAINS OF IDAHO AND BAKER
COUNTY OREGON. THE MAIN THREAT FROM THE STORMS WILL BE STRONG
THUNDERSTORM WINDS AT THE SURFACE...WITH GUSTS UP TO 50 MPH.

WELL ABOVE NORMAL TEMPERATURES WILL INCREASE MOUNTAIN SNOWMELT AND
CAUSE SHARP RISES ON MANY WATERWAYS. CREEKS...STREAMS...AND RIVERS
WILL BE RUNNING DANGEROUSLY SWIFT AND COLD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOWMELT WILL CONTINUE TO CAUSE CREEKS...STREAMS...AND RIVERS TO
RUN SWIFT AND COLD. SMALLER CREEKS AND STREAMS IN MOUNTAINS AREAS
MAY APPROACH BANKFULL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY AT THIS TIME.

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 9:54 PM MDTSevere Thunderstorm WarningBOIAdams, Washington26 min
Apr 23, 10:04 PM MDTSpecial Weather StatementBOIAda, Canyon41 min
Apr 23, 10:49 PM MDTSpecial Weather StatementBOIElmore56 min
Apr 24, 3:43 PM MDTSevere Thunderstorm WarningBOIAda, Canyon, Gem47 min
Apr 24, 3:52 PM MDTSevere Thunderstorm WarningBOIAdams, Valley53 min
Apr 24, 4:01 PM MDTSevere Thunderstorm WarningBOIAda, Boise, Canyon, Elmore44 min
Apr 24, 2:43 PM MDTSevere Thunderstorm WarningBOIBaker62 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2012Severe Thunderstorm Warnings in Oregon, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.